Wisconsin, 2023Flood in Wisconsin, April 3 to 8, 2023
April 3 to 8, 2023 · NWS ARX · 1 event in 1 county or zone
A strong spring storm at the end of March resulted in over an inch of rain falling on a deeper than average snowpack in central and northern Wisconsin. 32 ft above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm at the end of March resulted in over an inch of rain falling on a deeper than average snowpack in central and northern Wisconsin. The Yellow River near Necedah slowly rose over the following days and crested at 16.32 ft during the evening of April 3rd, which is 1.32 ft above flood stage. Two subsequent crests on April 7th and April 8th were 0.09 ft and 0.4 ft above flood stage, respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 3, 4:12 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 3, 4:12 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
512 AM CDT Mon Apr 3 2023
.DISCUSSION...(Today through Sunday)
Issued at 316 AM CDT Mon Apr 3 2023
Key Messages:
- Severe storms possible into parts of northeast IA and southwest
WI late Tuesday/Tuesday night, although the northward extent of
the greater risk could still shift a bit.
- Strong winds expected on Wednesday with gusts potentially near
or above 50 mph for some areas.
Today-Tonight:
A cold front has shifted south of the area into MO/IL where it will
stall out before lifting back north as a warm front on Tuesday.
Seasonable temps and lighter winds are on tap for today with
mid/high clouds streaming through. Showers are possible by later
this afternoon into tonight across northeast IA/southwest WI with
mid-level frontogenesis/warm advection north of the surface
boundary.
Tuesday-Thursday: Severe weather/strong wind potential
The bulk of the impactful weather this week will be during the mid-
week period as a strong low pressure system lifts from the central
plains towards western Lake Superior. Showers will spread
northeastward on through the day on Tuesday within strong warm
advection ahead of the advancing warm front. Increasing elevated
instability and deep layer moisture will result in some thunder
during this time, but severe storm potential looks low with these
storms. Small hail could not be ruled out, though, with steep mid-
level lapse rates advecting northeastward. A period of freezing
rain/wintry mix could occur near onset across north-central WI
depending on the speed of low-level warming with NBM probabilities
of a glazing around 20-30% across Taylor County Tuesday
afternoon/evening.
There are still some remaining questions which affect the overall
risk for severe storms late Tuesday afternoon/night across the
forecast area, but the most likely area for potential impacts once
again is across northeast Iowa and southwest Wisconsin. Most
guidance holds the warm front south of the local area through
early evening before trying to bring it northward into the
southern/eastern portions of the area ahead of the advancing cold
front overnight. The northward extent of the warm front will be
critical in severe storm potential. Soundings along/south of the
warm front show long, looping hodographs. The higher probabilities
for surface based CAPE > 1000 J/kg based on the HREF reach the
I-80 corridor by late Tuesday. This environment strongly supports
supercells, capable of all hazards.
Although the convective evolution and coverage is still in flux,
the HREF suggests increasing warm sector development during the
afternoon/evening across eastern IA/MO/western IL with storms
lifting northeast. Additional storms tied to the cold front could
reach the area later in the evening/overnight as large scale
ascent increases. The highest severe weather threat will be tied
to storms along/south of the warm front, but any of the cold
frontal storms interacting with the warm front/warm sector could
pose a severe weather risk overnight. Hail/strong winds are
possible with storms that cross to the cool side of the boundary.
Will have to monitor trends as more high res guidance becomes
available through the day.
As the occluding low pressure system passes to the north on
Wednesday, strong low-level cold advection will aid in deep mixing
to above 850 mb. With strong and fairly unidirectional W/SW
gradient flow, winds will be strong/gusty. The EPS shows mean
peak wind gusts near or above 50 mph south of the low across
southern MN/northern IA into parts of WI. Gusty winds will persist
into Thursday as the low continues to pull away and cooler air
spreads into the region.
Friday-Sunday: Warming
A quieter late week period is expected as the flow aloft deamplifies
and high pressure overspreads the region. By next weekend some
precip chances could return as low-level southerly flow develops
within the quasi-zonal flow aloft. Predictability in the
evolution of embedded troughs at this juncture is low, so held
with lower (20%) precip chances for now. Temps will gradually
warm into next weekend with readings back near or above 60F for
many.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 512 AM CDT Mon Apr 3 2023
VFR conditions expected through much, if not all of this TAF
period with mainly just mid/high clouds. A sprinkle or shower
could not be ruled out, especially tonight, but no aviation
impacts are expected. Ceilings will begin to lower overnight with
higher rain/thunder chances heading into Tuesday. Winds will
gradually shift northwest today and then easterly through the
night tonight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Apr 3, 3:02 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
402 AM CDT Mon Apr 3 2023
WIZ017-029-033-034-041>044-041315-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
402 AM CDT Mon Apr 3 2023
This Hazardous Weather Outlook is for portions of west central
into north central Wisconsin.
.DAY ONE...Today and Tonight
Runoff from widespread rainfall and melting snow will lead to
river rises early this week with flooding along a few rivers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday into Tuesday night. The
probability for organized severe storms is low.
Strong winds are likely Wednesday into Wednesday night with gusts
as high as 45 to 55 mph, highest in open areas.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-094>096-WIZ032-041315-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
402 AM CDT Mon Apr 3 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota and west central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday into Tuesday night. The
probability for organized severe storms is low.
Strong winds are likely Wednesday into Wednesday night with gusts
as high as 45 to 55 mph, highest in open areas.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-WIZ053>055-061-041315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
402 AM CDT Mon Apr 3 2023
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Tuesday into Tuesday night. A few
storms could become severe Tuesday afternoon into Tuesday night
with damaging winds, large hail, or an isolated tornado possible.
Strong winds are likely Wednesday into Wednesday night with gusts
as high as 45 to 55 mph, highest in open areas.
.SPOTTER INFORMATION STATEMENT...
A few spotter groups may be requested Tuesday afternoon or
evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Juneau
- When
- April 3, 8:30 AM CST to April 8, 7:45 PM CST
- Where
- Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.026, -90.073
The Yellow River near Necedah crested at 16.32 ft on April 3rd, which is 1.32 ft above flood stage. Two subsequent crests followed over the next few days, both less than 0.5 ft above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 3, 2023$656,000 · EF1 · 11 events
- Wildfire in Arizona, April 3 to 4, 2023$500,000 · 1 event
- Tornadoes and Damaging Winds in Alabama, April 3, 2023$50,000 · EF1 · 20 events
- Tornadoes and Hail in Georgia, April 3, 2023$40,000 · EF1 · 11 events
- High Wind in New Mexico, April 3 to 4, 202370 kt wind · 28 events
- Blizzard and Winter Storm in South Dakota, April 3 to 5, 202323 events
- Heavy Snow in South Dakota, April 3 to 5, 202321 events
- High Wind and Winter Weather in California, April 3, 202382 kt wind · 11 events
- High Wind in Arizona, April 3, 202359 kt wind · 11 events
- High Wind in Colorado, April 3, 202369 kt wind · 8 events
- Winter Storm and Winter Weather in Wyoming, April 3 to 5, 20236 events
- High Wind in California, April 3, 202363 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096447.